top of page

ICELAND ITINERARY

Is it possible to capture what Iceland has to offer in 4 days? It sure is. See the itinerary below to find out how


Fjaðrárgljúfur

This itinerary relies on you renting a car or a camper van. Alternatively you can stay in Reykjavik and join organised excursions to see the must-sees of Iceland


Day one

  • 9am - arrive into Keflavik airport and pick up your rental car/van

  • 11am - your first stop will be the Fagradalsfjall Volcano. The volcano may be active and you can check this and the weather and visibility here https://volcanoweather.is/9191/2021/09/02. The car park is 1000isk to park and to reach the volcano will take 2-3 hours

  • 2pm - next stop is to drive to Laugarvatn Fontana to experience the natural thermal springs

  • 3:30pm - join the Geothermal bakery tour at Laugarvatn Fontana and taste the Rye bread cooked by the natural springs (around 1700isk per person). You can also enjoy the sauna and other spa services for 3000isk per person

  • 4pm - drive to Kerid Crater which is 20 minutes from Laugarvatn. Parking here is 400isk and you will need 20-30 minutes to enjoy the crater and walk around it

  • 5pm - finally you can check into your hotel for the evening. We stayed at Land Hotel

  • 7pm - we had dinner at Arhus restaurant which was a 20 minute drive from the hotel as the hotel (as with most in Iceland) is in a very remote location



Day two

  • 9am - after breakfast in your hotel the first stop of the day is Seljalandsfoss. Parking here is 700isk. You will see the waterfall right away and it is a short walk for a better view. Remember your waterproof for this one! You can walk behind the waterfall which is a very special and unique experience

  • 9:30am - once you have captured all of the beautiful images at Seljalandsfoss, take the short walk to the left of the waterfall to find the hidden Gljufrabui

  • 10am - next stop is Skogafoss which is around 30 minutes drive from Seljalandsfoss. Parking here is free. From the waterfall you can hike above the waterfall and into the incredible green Icelandic landscape. The total hike will take 4-6 hours. It is not a circular walk so we only did part of it as were limited on time

  • 2pm - next stop is to drive to the Crashed DC 3 Plane 30 minutes from Skogafoss

  • 2:30pm - visit the Crashed DC 3 plane which is a US Navy plane forced to make a crash landing in 1973 and made famous by the Justin Bieber music video for "I'll show you". The car park is free and the walk takes 4 miles there and back

  • 4pm - next is a coffee and bagel stop at Skool Beans, a converted yellow school bus

  • 4:30pm - drive to the furthest point of the journey around the South Coast of Iceland, Fjaðrárgljúfur canyon. This is around 50 minutes from Skool Beans, parking is free and you will need 30-40 to explore the canyon

  • 5:45pm - drive back to the town of Vik and visit Vik church and Reynisfjara black sand beach

  • 6:15pm - the final stop of the day is Dryholaey which is aptly named 'arch with the hole' and a 20 minute drive from Reynisfjara

  • 7:15pm - drive to Selfoss and check into your hotel for the evening. We stayed at Hotel South Coast

  • 7:45pm - have dinner at Kaffi Krus in Selfoss



Day 3

  • 9am - the first stop of the day is Strokkur Geysir. You can stop at Skallholt Cathedral on the way. The geysir erupts every 4-10 minutes. You can also have a look around the multi-coloured geothermal areas around the geysir

  • 10am - drive 10 minutes to Gulfoss waterfall. There is an upper and lower car park for free and you will need 20-30 minutes here to explore the different viewpoints

  • 1pm - next stop is 25 minutes from Gulfoss and one of our favourite parts of the trip - Fridheimar. This restaurant is in a greenhouse and everything served is made from the homegrown tomatoes - soup, pasta and even beer!

  • 3pm - after lunch head to the Secret Lagoon, the oldest swimming pool in Iceland and a less busy version of the Blue Lagoon. Tickets are 3000isk

  • 6pm - check into or return to your hotel in Selfoss

  • 7pm - head out to Smidjan Brugghus, a micro brewery offering craft beers and burgers. The brewery is in a food mall style complex so you can have your pick of a number of cuisines



Day 4

  • 9am - start the day by going to Thingvellir national park 45 minutes from Selfoss. Highlights are the church, prime ministers summer house, Silfra tectonic boundary between the North American and Eurasian plates and Oxararfoss waterfall

  • 12pm - arrive in Reykjavik where if arranged in advance you could join a whale watching tour or a helicopter ride. We opted for the following:

  1. Joined a free walking tour of the city

  2. Visited Baejarins Betzu stand - the "best hotdogs in the world"

  3. Walked down the rainbow road, originally painted to show support to the LGBTQ+ community

  4. Visit Hallgrimskrikja church

  • 7pm - have dinner at Matarkjallarinn and finish with a drink at Hus man og mennigar - a bar in a library with live music



There is so much to see and do in Iceland that you could easily spend a month here exploring and never get bored. However, if you are tight on annual leave and can only squeeze in a short trip to Iceland, this jam-packed itinerary will give you a great feel of what Iceland has to offer and will make sure that you will be back to visit in the future.


Next post: Iceland - Exploring the South Coast

bottom of page